Not sure if it's a coincidence, since it's only been a week since I was told to stop B12 supplementation.

Now, for the first time since starting inhaled steroids, I have what looks and awful lot like oral thrush. Tried to get a doctor's appointment, but my GP is out of the office and doesn't allow patients to see other clinicians. Was told to go to the hospital, which seems like overkill.

Could this be related to stopping treatment with B12? Or just cruddy luck?

Getting so frustrated. After 5 GP appointments in the space of 1.5 months, I'm not going to be able to get further time off work. My Manger is getting annoyed.

11 Replies

  • I'm so sorry for your difficulties and I don't have any answers, but B12 deficiency, the immune system, and yeast overgrowth is something I have questions about too. I'm seeing my Dr this week I hope, and a dermatologist, maybe they will be able to explain some things.

    I do find that I have an overall increase in infection symptoms in the days following B12 supplement.

    Was the steroid use new? Or long-term and the only thing that's changed is the b12?

  • Yes, the steroid is long term. I have never had difficulties with it until now, and always use precautions - rinsing, etc. The only change I have had has been stopping B12.

    I sure hope you get some answers. Best of luck with the docs. It makes sense really that anything that could stress your body would make it easy for infections to attack.

  • I really waffle back and forth..sometimes I think the b12 is needlessly exacerbating infections, other times I wonder if it's die-off, or if the b12 is kicking my immune system into gear...sigh I don't know. The doctor probably thinks I'm silly. I hope you get some answers!

  • Also, high blood sugar makes these infections worse.I have prediabetes which was tricky to spot, and it can encourage infection and slow wound healing.

  • Do some research on Candida / Yeast infections. It's a nasty condition which can be systemic (rooted in your gut, leading to Leaky Gut Syndrome). The Trush, athletes foot etc. can just be the symptoms of something deeper.

    You can buy Fluconazole, but I wouldn't advise that without proper research into dosing, as it is hard on the Liver.

    The only way to really rid yourself of Yeast is to starve it. So that's a Carb Free diet. No alcohol, no chocolate, cakes, biscuits... For some people that means for life.

  • It will be the oral steroids that's causing the thrush. As I have been taking oral steroids since a child it's something I've always been told to watch out for and have indeed had myself. You must always rinse your mouth out after taking them, I brush my teeth too, and wash the mouth piece everyday.

    I have pernicious anaemia too and have had my dosage reduced by my GP. Not sure why but my GP mentioned too my daughter about stopping her B12 injections because her bloods had come back ok six months ago but as they should come back ok if you or on a b12 program (supposedly for the rest of her life's) I'm not sure whether it's some cost cutting method?

  • Think it is more likely to be ignorance and not understanding what B12 does at the cellular level. Unfortunately, despite efforts at publicising the fact that the B12 serum test isn't a particularly good indicator doctors seem to be unaware of that and still carry on treating on the basis of test results. A few are under the mistaken impression that too much B12 in the blood is harmful which also doesn't help.

    The B12 deficiency may have gone as a result of the injections but the underlying reason for the deficiency occuring - an absorption problem caused by PA - will not have gone away. Stop treatment and the deficiency will return - relatively quickly as you won't be able to recycle B12 from the liver because that depends on the same absorption mechanism. That is why B12 shots are for life.

  • I do not have PA but my husband does. I I'd experience thrush after taking steroids or antibiotics. My Dr. Recommended I take a B complex vitamin and that has helped me.

    I hope you get some relief.

  • I woke up yesterday and was having severe difficulty breathing, and was choking on my medication. Ended up at the hospital for the day.

    Severe thrush. Doc didn't think it was strictly inhaler related, or B12 related - not with such a fast progression. I always rinse/gargle, floss and brush my teeth after using my maintenance inhalers. Can't use my spacer with the Symbicort as it is the turbohaler.

    I get blood work done ever 6 months, and have been tested for diabetes repeatedly. Blood sugar is always fine.

    On Nystatin now for 2 weeks, with instructions to get a full work up.

  • Have you been checked for IGA deficiency? The biggest symptons are sinus infections, gastrointestinal problems. IGA is the antibody that protects mucus membranes. However, if you have none of these symptoms I suggest going to an allergist and being tested for yeast allergies. If it is positive you can get allergy shots which will take care of the thrush. I wouldn't be surprised that your steroids have caused this. I know I have issues when I use my asthma inhalers.

  • I haven't been tested for IGA deficiency. But I have seen an Allergist and done testing - allergic to many, many things - but not yeast or, oddly, balsam firs.

You may also like...